Minnesota, 2011Excessive Heat in Minnesota, June 7, 2011
June 7, 2011 · NWS MPX · 2 events in 2 counties and zones
Temperatures soared in the Twin Cities, passing the 100-degree mark and breaking an all-time record for June 7. The National Weather Service recorded a temperature of 103 degrees at the Minneapolis-St.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures soared in the Twin Cities, passing the 100-degree mark and breaking an all-time record for June 7. The National Weather Service recorded a temperature of 103 degrees at the Minneapolis-St. Paul International Airport. The previous record high for the day was 95 degrees in 2004. The high fell one degree short of the all-time June record of 104 degrees set on June 27th, 1934. This was the warmest day in the Twin Cities in almost 23 years, when July 31, 1988 had a high of 105 degrees. The temperature remained at or above 100 degrees from 1200 to 1800 CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 7, 11:35 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 7, 11:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 PM CDT TUE JUN 7 2011
.UPDATED FOR AVIATION DISCUSSION BELOW...
.DISCUSSION...
SUMMARY...A LOT GOING ON IN THE SHORT TERM WITH HOT AND WINDY
CONDITIONS EXPECTED THIS AFTERNOON. PRECIP CHANCES ARE PRETTY LOW
FOR MOST OF THE FORECAST AREA WITH WARM FRONT LIFTING NORTH AND
KEEPING THE FOCUS IN NORTHERN MN...WHERE THUNDERSTORM ACTIVITY
COULD BE SEVERE. A COUPLE CHANGES TO THE HEADLINES THIS
MORNING...WILL EXPAND THE HEAT ADVISORY WEST A TIER OF COUNTIES IN
MN BUT LEAVE THE TIMING THE SAME. NO CHANGE TO THE EXCESSIVE HEAT
WARNING FOR THE TWIN CITES...WHICH IS STILL IN EFFECT UNTIL
WEDNESDAY MORNING. FINALLY...THERE SEEMS TO BE ENOUGH SUPPORT FOR
A WIND ADVISORY IN PORTIONS OF SOUTH CENTRAL AND WEST CENTRAL MN
THIS AFTERNOON. THE FORECAST IS LARGELY DRY UNTIL THE THURSDAY
NIGHT THROUGH SATURDAY PERIODS.
AS OF SUNRISE THIS MORNING THE SURFACE WARM FRONT IS EXPECTED TO
EXTEND FROM NORTHERN WI THROUGH CENTRAL MN AND INTO FAR NORTHERN
SOUTH DAKOTA. AREA OF CONVECTION THIS MORNING IN NORTHERN MN IS
TIED TO THE 925-700MB BAROCLINIC ZONE...WITH A LINGERING
INSTABILITY GRADIENT ALSO IN PLACE. 850MB MOISTURE TRANSPORT HAS
BEEN INCREASING SINCE MIDNIGHT ACROSS MUCH OF THE AREA...BUT THE
STRONGEST TRANSFER OF MOISTURE AND BETTER CONVERGENCE IS STILL
PEELING BACK ACROSS THE DAKOTAS AND INTO MONTANA. THERE ARE A FEW
LIGHT ECHOES APPEARING IN FAR WEST CENTRAL MN THIS MORNING...BUT
HAVE A HARD TIME SEEING MUCH AT ALL IN THE WAY OF PRECIP DOWN THIS
WAY DURING THE DAYLIGHT HOURS. THE WHOLE COLUMN IS DRY AND EVEN
CLOUDS SHOULD BE HARD TO COME BY...SMOKE FROM THE FIRES IN NEW
MEXICO MAY BE THE ONLY THING TO BE FOUND IN THE SKY.
TODAY WILL BE A BLOW TORCH. CURRENT SURFACE LOW IN THE NORTHERN
PLAINS WILL MATURE AND DEVELOP EASTWARD IN RESPONSE TO POTENT
UPPER TROUGH ADVANCING FROM MONTANA INTO NORTH DAKOTA TODAY. 00Z
GUIDANCE TAKES A 992-994MB SURFACE LOW INTO NORTHWEST MN BY LATE
THIS AFTERNOON...SOMEWHAT OF A CLIMATOLOGICAL ABNORMALITY THIS
TIME OF YEAR. HARD TO IGNORE THIS LOW...THE ISOBAR PACKING...THE
VERY GOOD MIXING EXPECTED TODAY...DRY AIR IN THE COLUMN...AND THE
40KTS IN THE MIXED LAYER OFF THE SOUNDINGS. A WIND ADVISORY WILL
BE NEEDED FOR TYPICAL OPEN AREAS IN SOUTHERN AND WESTERN MN. NOT
TO SAY IT WILL NOT BE WINDY EVERYWHERE...FULLY EXPECT GUSTS OVER
30MPH ACROSS MOST OF THE FORECAST AREA TODAY. THE DRY AIR AND
FAVORABLE S-SW COMPONENT...ALONG WITH 850MB TEMPERATURES IN THE
LOWER 20S C...AND ABUNDANT SUNSHINE SHOULD MEAN WE CAN ACTUALLY GO A
COUPLE DEGREES HIGHER THAN WHAT WE OBSERVED YESTERDAY. HIGHS WERE AT
OR ABOVE RECORD LEVELS YESTERDAY...AND SHOULD EASILY GET THERE AGAIN
TODAY. MAV/MET GUIDANCE BRING THE TWIN CITIES METRO TO 95 F...BUT WE
WERE 97 YESTERDAY AND WITH THE MIXING EXPECTED TODAY...WE SHOULD
FLIRT WITH 100. EXPECT LOCATIONS IN SOUTH CENTRAL AND SOUTHEAST MN
TO REACH TRIPLE DIGITS. DEWPOINTS HAVE RECOVERED THIS MORNING...AND
WE FIND MANY LOCATIONS IN THE LOW TO MID 60S. HOWEVER...WE WILL MIX
OUT AGAIN TODAY AND WE SHOULD DROP INTO THE LOWER 50S AT MANY SPOTS.
THIS WILL KEEP THE HEAT INDICIES DOWN SLIGHTLY...BUT ALSO ALLOW THE
OBSERVED HIGHS TO CLIMB A FEW DEGREES HIGHER.
FOR TONIGHT...THERE ARE SMALL POPS IN THE FORECAST FOR LARGELY
SOUTHEAST MN AND WEST CENTRAL. APPEARS THAT LLJ TRIES TO FEED SOME
MOISTURE UP THIS WAY LATE TONIGHT AS IT BENDS EASTWARD. BETTER CHANCE
FOR PRECIP FOR ROUGHLY THE SAME AREA WEDNESDAY NIGHT AS THE
SURFACE TROUGH FINALLY PASSES THROUGH...BUT EVEN THE MOISTURE AND
FORCING ALIGN FURTHER TO THE SOUTHEAST AND FOCUS THE RAIN IN EASTERN
IA AND SOUTHERN WI.
DRY AND COOLER WEATHER ON TAP FOR THURSDAY WHEN HIGH PRESSURE
PUSHES THE SURFACE BOUNDARY SOUTH OF THE AREA. THIS SHOULD BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS IN IOWA...BUT PRECIP RETURNS
THURSDAY NIGHT INTO FRIDAY MORNING AS BOUNDARY ADVANCES BACK TO
THE NORTH. THIS IS ESPECIALLY TRUE FOR LOCATIONS IN FAR SOUTHERN
MN. SHORTWAVE ENERGY OUT OF THE ROCKIES ALSO APPEARS DURING THIS
WINDOW. THE TREND WILL BE FOR MUCH COOLER TEMPERATURES THURSDAY
THOUGH SATURDAY. ECMWF AND GFS STILL AT ODDS OVER THE STRENGTH AND
POSITION OF THE HIGH...THE ECMWF IS MUCH WETTER THAN THE GFS
FRIDAY AND SATURDAY. MORE WARMTH RETURNS SUNDAY AND MONDAY...BUT
NO MAJOR SYSTEMS LOOMING IN THE NEXT SEVEN DAYS AFTER THE
IMMEDIATE SYSTEM MOVES OUT.
&&
.AVIATION.../18Z TAF ISSUANCE/
VFR CONDS THROUGHOUT PERIOD AS A WIND SHIFT AND COLD FRONT MOVES
THROUGH THE REGION. VERY WINDY AND HOT ACROSS THE AREA THIS
AFTERNOON WITH SOUTH/SOUTHWEST WINDS AHEAD OF DRY TROUGH MOVING
ACROSS EASTERN SOUTH DAKOTA NOW. AS THIS WORKS INTO THE AREA THIS
EVENING...WIND SWILL DECREASE AND SHIFT MORE SOUTHWEST. 12Z MODEL
RUNS INDICATING BETTER CHANCE OF SCT/ISOLD SHRA/TSRA ALONG THIS
BOUNDARY AS IT MOVES EAST AFTER 05Z WED. WILL MENTION VCSH/CB OVER
FAR EASTERN AREAS. THIS MOVES FAR ENOUGH EAST BY 15Z WED TO END THE
THREAT. COLD FRONT MOVES IN BEHIND THIS SYSTEM AND DROPS SOME CAA
STRATOCUMULS OVER NORTHWEST CWA DURING THE MORNING. SREF PROBS
INCREASE FOR POSSIBLE MVFR CONDS DEVELOPING AT KAXN AFTER 14Z WED.
WILL KEEP LOW END VFR FOR NOW AND SEE IF THIS TREND CONTINUES. GUSTY
NORTHWEST WIND SWILL DEVELOP BEHIND COLD FRONT MAINLY AFTER 15Z WED.
KMSP...VFR CONDITIONS THROUGHOUT FORECAST PERIOD. STRONG
SOUTH/SOUTHWEST WINDS AHEAD OF TROUGH OVER EASTERN DAKOTAS...WILL
GRADUALLY DIMINISH THIS EVENING. MODELS TREND INCREASING CHANCE OF
SHRA/TSRA DEVELOPING ALONG AHEAD OF THIS TROUGH LATER TONIGHT. WILL
MENTION VCSH FOR NOW. CONFIDENCE LOW ON ANY SIGNIFICANT DEVELOPMENT
OVER EAST CENTRAL MINNESOTA NOW. SECOND COLD FRONT WILL MOVE THROUGH
THE TOWARD 12Z WED...USHERING IN SOME MID CLOUDS AND INCREASING
NORTHWEST WINDS. MAY SEE SOME CUMULUS LATE MORNING/AFTERNOON AS
COLDER AIR ARRIVES.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR ANOKA-CARVER-
DAKOTA-FREEBORN-GOODHUE-LE SUEUR-RICE-SCOTT-STEELE-WASECA-
WASHINGTON.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR HENNEPIN-
RAMSEY.
WI...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR DUNN-EAU CLAIRE-
PEPIN-PIERCE-ST. CROIX.
&&
CLF/DWEHazardous weather outlook, Jun 7, 9:42 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1042 AM CDT TUE JUN 7 2011
MNZ041-042-047>049-054>058-064>066-073-074-082-091-081200-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-BROWN-
WATONWAN-MARTIN-
1042 AM CDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON. EXPECTED
WIND GUSTS THIS AFTERNOON COULD BE AS HIGH AS 40 TO 45 MPH WITH
SUSTAINED WINDS NEAR 30 MPH. IN ADDITION TO THE WIND...HOT
TEMPERATURES ARE EXPECTED BY THIS AFTERNOON WITH HIGHS IN THE 90S.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS THURSDAY NIGHT
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ043>045-050>053-059>063-067>070-075>078-083>085-092-093-
WIZ014>016-023>028-081200-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
1042 AM CDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP ACROSS SOUTH CENTRAL MINNESOTA
AND WILL LAST THROUGHOUT THE AFTERNOON. EXPECTED WIND GUSTS THIS
AFTERNOON COULD BE AS HIGH AS 40 TO 45 MPH WITH SUSTAINED WINDS
NEAR 30 MPH. IN ADDITION TO THE WIND...HOT TEMPERATURES ARE
EXPECTED BY THIS AFTERNOON WITH HIGHS IN THE 90S AND HEAT INDEX
VALUES FROM THE MID 90S TO AROUND 100.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS A SMALL PART OF SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE TONIGHT. A
COUPLE OF STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS THURSDAY NIGHT
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.
In the hours before
Local storm report, Jun 7, 8:14 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 AM CDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 10 E WARMAN 46.06N 93.10W
06/06/2011 E0.25 INCH KANABEC MN PUBLIC
&&
CARLYONExcessive Heat, Hennepin
- When
- June 7, 12:00 PM CST to 6:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- ASOS
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
A record high temperature of 103 degrees occurred at the Minneapolis, St. Paul International Airport.
Excessive Heat, Ramsey
- When
- June 7, 12:00 PM CST to 6:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Several weather sensors throughout Ramsey County recorded temperatures above 100 degrees for a few hours during the afternoon.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, June 7, 20111 death · $65,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Mississippi, June 7, 2011$654,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 7, 2011$418,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Ohio, June 7, 2011$395,000 · 50 kt wind · 10 events
- Flooding in Washington, June 7 to 30, 2011$420,000 · 3 events
- Damaging Winds in Pennsylvania, June 7, 2011$70,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Louisiana, June 7, 2011$70,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Alabama, June 7, 2011$46,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, June 7, 2011$64,000 · 60 kt wind · 2 events
- Damaging Wind and Lightning Strike in New York, June 7, 2011$52,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, June 7, 2011$29,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, June 7, 2011$15,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327269, 327295.